Texas, 2013Flash Flooding in Texas, September 20, 2013
September 20, 2013 · NWS SHV · 6 events in 5 counties and zones
A long wave trough moved into the Southern Plains during the afternoon, evening and overnight hours of September 20th. This trough was able to tap not only Gulf Of Mexico Moisture, but Eastern Pacific Moisture as well due to moisture associated with Hurricane Manuel off the coast of Baja California.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $65,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A long wave trough moved into the Southern Plains during the afternoon, evening and overnight hours of September 20th. This trough was able to tap not only Gulf Of Mexico Moisture, but Eastern Pacific Moisture as well due to moisture associated with Hurricane Manuel off the coast of Baja California. Disturbances rotated out of the Mexican Plateau and into the region from the south and west, providing the lift needed for widespread showers and thunderstorms across the region. Some of this activity trained over the same general area during the overnight hours and produced very heavy rainfall rates. Widespread 2-4 inches of rainfall were the result with isolated higher amounts approaching 8 inches. Despite drought conditions across the region, rates were such that the water produced strong runoff and some flooding was noted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 20, 9:06 AM CST, 54 minutes earlier.
Area forecast discussion, Sep 20, 9:06 AM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1006 AM CDT FRI SEP 20 2013
.DISCUSSION...
WIDESPREAD SHOWERS AND VERY ISOLATED THUNDERSTORMS CONTINUE ACROSS
MAINLY NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST
ARKANSAS. WATER VAPOR IMAGERY INDICATES A PLUME OF TROPICAL
MOISTURE EXTENDING FROM NORTHERN MEXICO TO THE GREAT LAKES ON THE
EAST SIDE OF AN APPROACHING TROUGH. KSHV 12Z SOUNDING REPORTING AN
AIRMASS THAT IS NEARLY SATURATED FROM THE SURFACE TO 300 MB
WITH AN ENHANCED LOW-LEVEL SOUTHWESTERLY JET. MOST OF THE HEAVY
RAIN HAS BEEN TRANSLATING AND BACK BUILDING FROM SOUTHWEST TO
NORTHEAST ALL MORNING. HOWEVER...AS A WHOLE...PRECIPITATION HAS
SHOWN LITTLE MOVEMENT TO THE SOUTHWEST. THIS HAS PRODUCED
PRECIPITATION TOTALS OF OVER FOUR INCHES IN MANY LOCATIONS. SOME
OF THE LOCAL REPORTS INCLUDE 4.90 INCHES AT THE INDEX RIVER BRIDGE
REPORTING STATION ON THE RED RIVER NORTH OF TEXARKANA AS WELL AS
6.71 INCHES IN DEKALB. BECAUSE OF THE DRY SOILS FROM THE RECENT
DROUGHT...LOW RIVER LEVELS...AND MODEST RAIN RATES...MOST OF THE
RAINFALL HAS BEEN CONTAINED PROPERLY WITHOUT ANY PROBLEMS WITH
STANDING WATER OR FLOODING. CURRENT FORECAST REMAINS ON TRACK.
NO UPDATES AT THIS TIME. /05/
&&
.AVIATION...
LARGE AREA OF CONVECTION WILL CONTINUE TO TRAIN ALONG A
KTYR/KTXK/KCDH LINE OVER THE NEXT SEVERAL HOURS AHEAD OF A STRONG
COLD FRONT. THIS ACTIVITY WILL EVENTUALLY SPREAD ACROSS THE ENTIRE
REGION AS THE FRONT MOVES SEWD TODAY. THE FRONT SHOULD CLEAR ALL TAF
SITES BY 21/06Z...BUT POST-FRONTAL RAIN WILL CONTINUE TO AFFECT
LOCATIONS MAINLY SOUTH OF I-30 INTO SATURDAY MORNING. MVFR OR LOWER
CIGS/VSBYS ARE EXPECTED TO PREVAIL THROUGH MUCH OF THE 12Z TAF
PERIOD. /12/
&&
.PREV DISCUSSION... /ISSUED 402 AM CDT FRI SEP 20 2013/
DISCUSSION...
SHOWERS AND THUNDERSTORMS CONTINUE OVER MUCH OF THE FOUR STATE
REGION THIS MORNING AND THEY ARE EXPECTED TO INCREASE IN COVERAGE
TODAY. THE CONVECTION IS BEING CAUSED BY A TROUGH MOVING THROUGH
THE MID WEST WHICH IS PICKING UP THE REMNANTS OF TROPICAL STORM MANUEL.
THIS HAS BROUGHT PRECIPITABLE WATER VALUES UP TO OVER 2 INCHES FOR
THIS REGION WHICH IS VERY HIGH FOR THIS TIME OF YEAR. THE MID WEST
TROUGH WILL CONTINUE TO MOVE EAST INTO THE APPALACHIANS BY SATURDAY...
DRIVING A SURFACE FRONT TO THE GULF COAST. RAIN SHOULD BEGIN TO
END FROM NORTH TO SOUTH BEHIND THE FRONT ON SATURDAY. HOWEVER...
MODELS NOW SHOWING THE TROUGH LEAVING BEHIND A WEAK CUTOFF
CIRCULATION OVER SOUTHEAST TEXAS...ESPECIALLY THE ECM AND GFS.
THUS WILL END THE RAIN FOR ALL BUT SOUTHERN AREAS BY SATURDAY
NIGHT...BUT BEGIN TO BRING PRECIPITATION BACK NORTH OVER SOUTHERN
AND EASTERN AREAS FOR SUNDAY INTO MONDAY. BY TUESDAY...THIS CUTOFF
LOW WILL MERGE WITH ANOTHER TROUGH MOVING THROUGH THE CENTRAL
PLAINS...ENDING RAIN FOR ALL AREAS THROUGH DAY SEVEN.
RAINFALL TOTALS FROM THIS SYSTEM ARE EXPECTED TO RANGE FROM ONE
TO THREE INCHES AND CANNOT RULE OUT HIGHER TOTALS IN A FEW AREAS.
HOWEVER...WITH THE AREA BEING VERY DRY AND CREEKS AND RIVERS LOW...
WILL NOT ISSUE ANY FLASH FLOOD WATCHES AT THIS TIME. CANNOT RULE
OUT SOME LOCALIZED DRAINAGE ISSUES...ESPECIALLY URBAN AREAS...BUT
NOT ANYTHING WIDESPREAD. CHANCE OF SEVERE WEATHER IS LOW.
HAVE LOWERED TEMPERATURES THIS FORECAST FOR TODAY DUE TO CLOUDS
AND RAIN. THE COLD FRONT WILL ALSO BRING COOLER TEMPERATURES FOR
SATURDAY INTO SUNDAY. AND NOW WITH ADDITIONAL CLOUDINESS AND RAIN
FOR MONDAY...HAVE KEPT TEMPS IN THE 80S AREA WIDE. AFTER MONDAY...
SOME LOWER 90S MAY RETURN. LOWS SHOULD FALL INTO THE UPPER 50S TO
MID 60S POST FRONTAL...RETURNING TO THE MID AND UPPER 60S BY DAY
SEVEN.
AVIATION...
CONVECTION WILL BE ONGOING IN A COUPLE OF PLACES AT THE START OF THE
12Z TAF PERIOD. AN AREA OF SHWRS/TSTMS COMING OFF THE GULF OF MX
WILL LIKELY BE AFFECTING PORTIONS OF DEEP E TX/WRN LA SOUTH OF I-20.
SOME OF THESE COULD HOLD TOGETHER LONG ENOUGH TO REACH KSHV/KMLU
LATER IN THE MORNING BUT THAT IS UNCERTAIN AT THIS TIME. FARTHER
NORTH...A LARGE AREA OF CONVECTION WILL PERSIST AHEAD OF A STRONG
COLD FRONT. THIS ACTIVITY WILL SPREAD ACROSS THE ENTIRE AREA AS THE
FRONT MOVES SE WITH THE FRONT LIKELY NEAR KTXK BY 20/18Z. THE FRONT
SHOULD CLEAR ALL TAF SITES BY 21/06Z BUT POST-FRONTAL RAIN WILL
CONTINUE TO AFFECT LOCATIONS MAINLY SOUTH OF I-30 INTO SATURDAY
MORNING. MVFR OR LOWER CIGS/VSBYS ARE EXPECTED TO PREVAIL THROUGH
MUCH OF THE 12Z TAF PERIOD. /09/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 84 67 80 60 83 / 100 80 40 20 10
MLU 87 69 79 61 83 / 90 100 70 50 20
DEQ 80 59 82 53 82 / 100 40 10 0 10
TXK 82 63 81 56 81 / 100 60 20 10 10
ELD 84 64 80 57 82 / 100 80 30 20 10
TYR 83 68 84 60 85 / 100 70 20 10 0
GGG 84 65 82 56 83 / 100 70 30 10 10
LFK 88 71 84 65 85 / 100 90 70 20 20
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
05/12
Hazardous weather outlook, Sep 20, 3:22 AM CST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
422 AM CDT FRI SEP 20 2013
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-201700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
422 AM CDT FRI SEP 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT...
BUT NO WIDESPREAD SEVERE WEATHER IS EXPECTED. DAMAGING WIND WOULD
BE THE PRIMARY THREAT. ALSO DUE TO EXPECTED HEAVY RAINFALL...
FLASH FLOODING IS OF SOME CONCERN. HOWEVER...ANY FLOODING IS EXPECTED
TO BE VERY LOCALIZED AND MAINLY ACROSS POOR DRAINAGE AND FLOOD
PRONE AREAS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SCATTERED THUNDERSTORMS WILL CONTINUE INTO SATURDAY. AT THIS
TIME...NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS IS NOT ANTICIPATED. HOWEVER...FIRST
RESPONDERS NEED TO FOLLOW THIS ONGOING WEATHER EVENT CLOSELY DUE
TO THE POSSIBILITY OF LOCALIZED FLASH FLOODING.
Flash Flood, Smith
- When
- September 20, 10:00 AM CST to 12:00 PM CST
- Where
- Smith County, 2.01 mi SW of Peaceful Vly to 0.67 mi NE of Kirkpatrick Addition
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.282, -95.347
Numerous roads were closed in Tyler due to flash flooding. This included Douglass Street between Houston and Front Street, Sunnybrook and Kennedy, Erwin and Saunders, Townsend and Oakwood, Bonner and Locust as well as the 2800 block of Calloway.
Flash Flood, Camp
- When
- September 20, 10:00 AM CST to 12:00 PM CST
- Where
- Camp County, Pittsburg to 0.08 mi S of Pittsburg
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 33.000, -94.970
Texas Street was closed due to flooding. The intersection of Moreland and Fairview Street was also closed due to flooding.
Flash Flood, Gregg
- When
- September 20, 11:00 AM CST to 12:00 PM CST
- Where
- Gregg County, 1.15 mi SE of Bodie to 2.22 mi NNW of Greggton
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 32.458, -94.766
A portion of Scenic Drive in front of the Penwood Apartments collapsed due to flash flooding. The underpass at High Street and Cotton Street was closed due to high water. The underpass at Green and Nelson Streets were also closed due to high water. A bridge was also washed out in the 2200 block of Lafamo. Another road was washed out at Lincoln and Avenue B.
Flash Flood, Upshur
- When
- September 20, 11:00 AM CST to 12:00 PM CST
- Where
- Upshur County, 2.06 mi ENE of Boxwood to 1.69 mi W of Ore City
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 32.793, -94.718
High water entered a home in Ore City, Texas.
Flash Flood, Smith
- When
- September 20, 12:00 PM CST to 2:00 PM CST
- Where
- Smith County, 0.3 mi WNW of Thedford to 0.42 mi ENE of Thedford
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 32.482, -95.405
County Road 474 gave way with a car stuck nose first in the water.
Flash Flood, Harrison
- When
- September 20, 2:00 PM CST to 3:30 PM CST
- Where
- Harrison County, 1.7 mi ENE of Marshall to 2.1 mi NE of Marshall
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.542, -94.345
The intersection of Hwy. 59 and Hwy. 80 in Marshall, Texas was underwater.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, September 20 to 21, 2013$277,000 · EF2 · 9 events
- Lightning Strike in Arizona, September 20, 20131 death · 1 event
- Flash Flooding and Heavy Rain in Louisiana, September 20 to 21, 2013$1.8 million · 3 events
- Flash Flood in Texas, September 20, 2013$75,000 · 1 event
- Flash Flood and Heavy Rain in West Virginia, September 20, 2013$25,000 · 2 events
- Heavy Rain in Arkansas, September 20 to 22, 201321 events
- Flash Flooding in Texas, September 20, 20135 events
- Flash Flooding in West Virginia, September 20, 20132 events
- Flash Flooding in Louisiana, September 20, 20132 events
- Flash Flooding in New Mexico, September 20, 20132 events
- Flash Flooding in Texas, September 20, 2013$10,000 · 2 events
- Flash Flooding in Texas, September 20 to 21, 20132 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469766, 469819, 469760, 469772, 469748, 469757.